North Carolina, 2009Tornadoes and Damaging Winds in North Carolina, July 17, 2009
July 17, 2009 · NWS MHX · 7 events in 5 counties and zones
A cold front in combination with an upper level disturbance produced numerous strong to severe thunderstorms, and two weak tornadoes across the area during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front in combination with an upper level disturbance produced numerous strong to severe thunderstorms, and two weak tornadoes across the area during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 17, 11:39 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 11:39 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT FRI JUL 17 2009
.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST THROUGH SATURDAY. THE FRONT
WILL STALL NEAR THE COAST SUNDAY...AND SLOWLY DISSIPATE MON INTO
TUE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION YET TO DEVELOP ACROSS THE ERN NC TODAY BUT STILL
EXPECTING DESCENT COVERAGE DEVELOPING THIS AFTERNOON WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE AND SHORTWAVE ENERGY LIFTING
ACROSS THE REGION. A FRONT IS IN PLACE ALONG THE ERN SLOPES OF THE
APPALACHIANS AND EXTENDING OFF THE MID ATLANTIC COAST NEAR DE AND
SRN NJ. AN AREA OF LOW PRES IS LIFTING NE ALONG THE FRONT WITH
MOST CONVECTION FOCUSED ACROSS CENTRAL VA. STILL EXPECTING GOOD
COVERAGE OF STORMS TO DEVELOP BY MID AFTERNOON AFTER CONVECTIVE
TEMP IS REACHED AND SHEAR BEGINS TO INCREASE. SPC CONTINUES TO
HIGHLIGHT THE REGION IN A SLIGHT RISK FOR SEVERE EXCEPT ALONG THE
IMMEDIATE COAST. ONLY MADE SLIGHT CHANGES TO POPS AND WILL KEEP
LIKELY POPS THIS AFTERNOON EXCEPT CHANCE ALONG THE IMMEDIATE
COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MAIN ISSUE DURING PERIOD IS MOVEMENT OF FRONT. GFS STALLS IT JUST
INLAND WHILE NAM MOVES IF OFFSHORE. LEANED TO GFS BUT DID TREND POPS
LOWER OVER COASTAL PLAINS SAT AND SAT NIGHT TO REFLECT MOVEMENT
CLOSER TO COAST. HIGHEST POPS WILL BE ALONG COAST AND CONTINUED GOOD
CHC THERE.
WITH FRONT SLIGHTLY FARTHER EAST...LOWERED MIN TEMPS SAT NIGHT AND
SUN NIGHT TOWARD MOS BLEND OVER COASTAL PLAINS AND LOWERED DEW
POINTS AS WELL.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
00Z MODELS TRENDING TOWARD WETTER SOLUTION FOR MON WITH UPR TROF
SWINGING THROUGH...TAPPING GULF AND ATLC MSTR AND INDUCING SFC WV
DEVELOPMENT ON STALLED SFC BNDRY. RAISED POPS 5-10% ALL AREAS BUT
NOT READY TO FULLY BUY INTO THIS NOW...WILL ALLOW LATER SHIFTS TO
MONITOR MODEL TRENDS. NO CHANGE TO REST OF PERIOD WITH FRONT
REMAINING STALLED OVER AREA AND CONTINUED CHC OF CONVECTIVE
ACTIVITY.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
COMPLICATED TAF FCST AS MOISTURE ADV WILL LEAD TO INCREASING CLOUDS
AND SHRA/TSRA OVER THE NEXT COUPLE OF DAYS. SOME HIGH CLOUDS HAVE
LIFTED THE LOW STRATUS...BUT AS IT MOVES E EXP THE LOWER CLOUDS TO
REDEVELOP TOWARDS DAYBREAK. VSBYS WILL LIKELY DROP BETWEEN 2-3SM
THROUGH 13Z DUE TO TD DEPRESSIONS NEAR ZERO ACROSS THE AREA. SW
WINDS WILL PICK UP THIS MORNING HELPING TO ERODE THE LOWER
CLOUDS/FOG. SUFFICIENT LOW LVL MOISTURE WILL KEEP CLOUD DECKS AROUND
3K FT THROUGH MID/LATE MORNING...WITH SOME LIFTING THIS AFT TO
AROUND 5K FT. HOWEVER...INCREASING COVERAGE IN TSRA...HIGHEST INLAND
NEAR AN APPROACHING COLD FRONT...WILL LEAD TO PERIODS OF LOWER VSBY
AND CLOUD HEIGHTS. SOME STRONG TSRA ARE ALSO POSSIBLE THIS
AFT...WITH HEAVY RAINFALL AND STRONG GUSTY WINDS POSSIBLE.
CONVECTION WILL LINGER OVERNIGHT AND INTO SAT AS THE COLD FRONT
SINK S...STALLING NEAR THE S COAST WHERE POPS WILL BE GREATER. THE
FRONT IS EXPECTED TO MEANDER NEAR THE COAST WITH WEAK WAVES OF LOW
PRES DEVELOPING ALONG IT THROUGH EARLY NEXT WEEK.
&&
.MARINE...
AS OF 1035 AM FRIDAY...SOUTHERLY WINDS OVER THE WATERS THIS MORNING
RUNNING AROUND 10 KNOTS. SEA HEIGHTS 3 FEET. BOUNDARY IN WESTERN NC
MOVING TOWARD THE EAST THROUGH THE DAY...TIGHTENING THE GRADIENT
OVER THE WATERS. SCA CONDITIONS EXPECTED STARTING THIS AFTERNOON
ALONG SOUTH COASTAL WATERS. FORECAST SOUNDINGS SHOWING STRONGER
WINDS JUST OFF THE SURFACE WHICH COULD MIX DOWN DURING
THUNDERSTORMS. CURRENT FORECAST TRENDS ON TARGET.
PREV DISC...A DEEPENING TROF AND SUBSEQUENT WEAK WAVE OF LOW PRES
OVER CENTRAL NC TODAY WILL LEAD TO STRENGTHENING SW FLOW OVER THE
COASTAL WATERS...HIGHEST ALONG S COASTAL WATERS. SPEEDS WILL
INCREASE TO AROUND 20KT WITH FREQUENT GUSTS TO 25KT LATER THIS AFT
THROUGH EARLY SAT MORNING. SEAS WILL QUICKLY RESPOND INCREASING TO
4-7 FT S OF OREGON INLET BY THIS AFT. THE FRONT WILL SINK S
OVERNIGHT AND STALL NEAR THE CRYSTAL COAST (GFS PREFERRED MODEL).
THIS WILL LEAD TO LIGHT/VARIABLE WINDS N OF HATTERAS AND CONTINUED
SW FLOW SOUTH...THOUGH SPEEDS EXP TO WEAKEN ALONG WITH THE GRADIENT.
HAVE SEAS DROPPING OFF THROUGHOUT THE DAY SAT. THE MODELS SUGGEST A
WAVE DEVELOPING ALONG THE FRONT SOME TIME LATE SAT/SUN...RESULTING
IN A WIND SHIFT TO THE N/NW BRIEFLY ACROSS ALL WATERS AS THE WAVE
MOVES OUT OF THE AREA. HOWEVER...GIVEN THE WEAK NATURE AND
DIFFICULTY IN TIMING OF THESE FEATURES HAVE KEPT WINDS ESSENTIALLY
LIGHT AND VARIABLE UNTIL THE FRONT LIFTS BACK N SUN NT. WITH THE
UPPER LVL PATTERN SHOWING A DEEP TROF FROM THE GREAT LAKES TO THE
GULF INTO MOST OF NEXT WEEK WILL EXP VERY LITTLE CHANGE IN OUR
OVERALL PATTERN OF DEVELOPING SE FLOW EARLY NEXT WEEK. SOME SWELL
COMING OUT OF THE SE AROUND THE BERMUDA HIGH WILL BUILD INTO
MID/LATE WEEK ADDING ANOTHER FOOT OR TWO TO TOTAL SEAS.
OTHERWISE...LOOKING AT FAIRLY BENIGN SEA CONDITIONS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EDT
SATURDAY FOR AMZ152-158.
&&
SYNOPSIS...JBM
NEAR TERM...SEK
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...SJ
MARINE...CGG/SJHazardous weather outlook, Jul 17, 3:07 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 AM EDT FRI JUL 17 2009
NCZ029-044>047-079>081-090>094-180815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
407 AM EDT FRI JUL 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ095-098-103-104-180815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
407 AM EDT FRI JUL 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.
THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
SOUTH OF CAPE HATTERAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 2:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT FRI JUL 17 2009
NCZ092>094-098-172015-
JONES-PAMLICO-CRAVEN-ONSLOW-
311 PM EDT FRI JUL 17 2009
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 415 PM EDT...
AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER HALF MOON...
MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MAYSVILLE AT 335 PM EDT...POLLOCKSVILLE AT 345 PM EDT...RHEMS AT 355
PM EDT...RIVER BEND AT 400 PM EDT...BRICES CREEK AT 405 PM
EDT...JAMES CITY AT 410 PM EDT.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
5
Thunderstorm Wind, Onslow
- When
- July 17, 2:25 PM EST
- Where
- Onslow County, 1.13 mi W of Kellum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.800, -77.370
A top of a pine tree reported blown off 3 miles northeast of Jacksonville near Kellum.
Thunderstorm Wind, Martin
- When
- July 17, 3:16 PM EST
- Where
- Martin County, 6.53 mi SE of Bear Grass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.710, -77.040
Large tree branch blown down near Smithwick.
Tornado, Beaufort
- When
- July 17, 4:23 PM EST to 4:25 PM EST
- Where
- Beaufort County, 2.35 mi ENE of Alligoods to 2.85 mi ENE of Alligoods
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.580, -76.910
Fire fighter witnessed multiple tornado touchdowns north of Highway 264, 10 miles east northeast of Washington. No damage was reported.
Thunderstorm Wind, Pitt
- When
- July 17, 6:40 PM EST
- Where
- Pitt County, 3 mi WNW of Grimesland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.587, -77.249
Powerlines down along highway 33 East relayed by 911 Center.
Thunderstorm Wind, Beaufort
- When
- July 17, 7:07 PM EST
- Where
- Beaufort County, 2.82 mi NNE of Pineville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.620, -77.020
Large tree limbs and powerlines blown down 2 miles east of Old Ford.
Tornado, Beaufort
- When
- July 17, 7:12 PM EST to 7:14 PM EST
- Where
- Beaufort County, 2.64 mi S of Bunyan to 3.27 mi S of Cox Xrds
- Rating
- EF0
- Path length
- 1.17 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.492, -76.977
A weak tornado moved southeast from near the intersection of Swan Point Road and River Road, for about one mile, to the Pamlico River in southeastern Beaufort county. Twenty five homes were damaged with trees and power lines down. Damage was estimated at 58 thousand dollars. No deaths or injuries were reported.
Thunderstorm Wind, Tyrrell
- When
- July 17, 7:20 PM EST
- Where
- Tyrrell County, 2.07 mi S of Newfoundland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.920, -76.130
Tree blown down on Highway 264 two miles south Newfoundland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, July 17, 2009$1.0 million · EF1 · 32 events
- Hail and Damaging Winds in Texas, July 17, 2009$5.9 million · 1.75 in hail · 10 events
- Hail in Nebraska, July 17, 2009$308,000 · 2.75 in hail · 41 events
- Hail and Damaging Wind in Kansas, July 17, 2009$351,000 · 3 in hail · 21 events
- Hail and Damaging Winds in North Carolina, July 17, 2009$70,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 17, 20091 injured · $27,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in New Mexico, July 17, 2009$61,000 · 1.75 in hail · 22 events
- Hail and Damaging Wind in Colorado, July 17, 2009$63,000 · 2.75 in hail · 17 events
- Dust Storm and Damaging Wind in Arizona, July 17, 2009$120,000 · 60 kt wind · 3 events
- Flash Flooding and Damaging Winds in Texas, July 17 to 18, 2009$66,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2009$50,000 · 1 in hail · 8 events
- Dust Storm and Damaging Winds in Arizona, July 17, 2009$51,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180760, 180752, 180730, 180762, 180777, 179568, 180767.